Journal of Statistical Physics

, Volume 141, Issue 6, pp 940–951 | Cite as

Computation of the Breakdown of Analyticity in Statistical Mechanics Models: Numerical Results and a Renormalization Group Explanation

  • Renato CallejaEmail author
  • Rafael de la Llave


We consider one dimensional systems of particles interacting with each other through long range interactions that are translation invariant. We seek quasi-periodic equilibrium states.

Standard arguments show that if there are continuous families of quasi-periodic ground states, the system can have large scale motion, if the family of ground states is discontinuous, the system is pinned down. The transition between the two cases is called breakdown of analyticity and has been widely studied.

We use recently developed fast and efficient algorithms to compute all the continuous families of ground states even close to the boundary of analyticity. We show that the boundary of analyticity can be computed by monitoring some appropriate norm of the computed solutions.

We implemented these algorithms on several models. We found that there are regions where the boundary is smooth and the breakdown satisfies scaling relations. In other regions, the scalings seem to be interrupted and restart again. We present a renormalization group explanation of these phenomena. This suggest that the renormalization group may have some complicated global behavior.


Phase transitions Critical phenomena Computational methods in statistical physics Scaling laws 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Greene, J.M.: A method for determining a stochastic transition. J. Math. Phys. 20(6), 1183 (1979) CrossRefADSGoogle Scholar
  2. 2.
    Aubry, S., Le Daeron, P.Y.: The discrete Frenkel-Kontorova model and its extensions. I. Exact results for the ground-states. Physica D 8, 381 (1983) CrossRefMathSciNetADSGoogle Scholar
  3. 3.
    Percival, I.C.: Variational principles for the invariant toroids of classical dynamics. J. Phys. A 7, 794 (1974) CrossRefMathSciNetADSGoogle Scholar
  4. 4.
    Percival, I.C.: A variational principle for invariant tori of fixed frequency. J. Phys. A 12, L57 (1979) CrossRefMathSciNetADSGoogle Scholar
  5. 5.
    MacKay, R.S.: Scaling exponents at the transition by breaking of analyticity for in commensurate structures. Physica D 50, 71 (1991) zbMATHCrossRefMathSciNetADSGoogle Scholar
  6. 6.
    Chandre, C., Jauslin, H.R.: Renormalization-group analysis for the transition to chaos in Hamiltonian systems. Phys. Rep. 365, 1 (2002) zbMATHCrossRefMathSciNetADSGoogle Scholar
  7. 7.
    Mather, J.: A criterion for the nonexistence of invariant circles. Inst. Hautes Études Sci. Publ. Math. 63, 153–204 (1986) zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Frenkel, J., Kontorova, T.: On the theory of plastic deformation and twinning. Acad. Sci. USSR J. Phys. 1, 137 (1939) MathSciNetGoogle Scholar
  9. 9.
    Calleja, R., de la Llave, R.: A numerically accessible criterion for the breakdown of quasi-periodic solutions and its rigorous justification. Nonlinearity 23, 20292058 (2010) CrossRefGoogle Scholar
  10. 10.
    Olvera, A., Simó, C.: An obstruction method for the destruction of invariant curves. Physica D 26, 181 (1987) zbMATHCrossRefMathSciNetADSGoogle Scholar
  11. 11.
    Wilson, K.G.: The renormalization group and critical phenomena. Rev. Mod. Phys. 55, 583 (1983) CrossRefADSGoogle Scholar
  12. 12.
    de la Llave, R., Olvera, A.: The obstruction criterion for non-existence of invariant circles and renormalization. Nonlinearity 19, 1907 (2006) zbMATHCrossRefMathSciNetADSGoogle Scholar
  13. 13.
    Falcolini, C., de la Llave, R.: A rigorous partial justification of Greene’s criterion. J. Stat. Phys. 67, 609 (1992) zbMATHCrossRefADSGoogle Scholar
  14. 14.
    Lomelí, H.E., Calleja, R.: Heteroclinic bifurcations and chaotic transport in the two-harmonic standard map. Chaos 16(8), 023117 (2006) CrossRefMathSciNetADSGoogle Scholar
  15. 15.
    Cardaliaguet, P., Da Lio, F., Forcadel, N., Monneau, R.: Dislocation dynamics: a nonlocal moving boundary. In: Free Boundary Problems. Internat. Ser. Numer. Math., vol. 154, pp. 125–135. Birkhäuser, Basel (2007) CrossRefGoogle Scholar
  16. 16.
    Bates, P.W.: On some nonlocal evolution equations arising in materials science. In: Nonlinear Dynamics and Evolution Equations. Fields Inst. Commun., vol. 48, pp. 13–52. Am. Math. Soc., Providence (2006) Google Scholar
  17. 17.
    Rado, G.T., Shul, H. (eds.): Magnetism, vol. IIB. Academic Press, New York (1963) Google Scholar
  18. 18.
    Bügel, S., Bihimayer, G.: Magnetism of Low-dimensional Systems: Theory. Handbook of Magnetism and Advanced Magnetic Materials, vol. 1. Wiley, New York (2007) Google Scholar
  19. 19.
    Morse, H.M.: A fundamental class of geodesics on any closed surface of genus greater than one. Trans. Am. Math. Soc. 26, 25 (1924) zbMATHMathSciNetGoogle Scholar
  20. 20.
    Candel, A., de la Llave, R.: On the Aubry-Mather theory in statistical mechanics. Commun. Math. Phys. 192, 649 (1998) zbMATHCrossRefADSGoogle Scholar
  21. 21.
    Mather, J.N.: Existence of quasiperiodic orbits for twist homeomorphisms of the annulus. Topology 21, 457 (1982) zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    de la Llave, R., Valdinoci, E.: Ground states and critical points for generalized Frenkel- Kontorova models in ℤd. Nonlinearity 20, 2409 (2007) zbMATHCrossRefMathSciNetADSGoogle Scholar
  23. 23.
    de la Llave, R.: KAM theory for equilibrium states in 1-D statistical mechanics models. Ann. Henri Poincaré 9, 835 (2008) zbMATHCrossRefADSGoogle Scholar
  24. 24.
    Calleja, R., de la Llave, R.: Fast numerical computation of quasi-periodic equilibrium states in 1D statistical mechanics, including twist maps. Nonlinearity 22, 1311 (2009) zbMATHCrossRefMathSciNetADSGoogle Scholar
  25. 25.
    de la Llave, R.: A tutorial on KAM theory. In: Smooth Ergodic Theory and Its Applications (Seattle, 1999), pp. 175–292. Am. Math. Soc., Providence (2001), Google Scholar
  26. 26.
    Salamon, D., Zehnder, E.: KAM theory in configuration space. Comment. Math. Helv. 64, 84 (1989) zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Levi, M., Moser, J.: A Lagrangian proof of the invariant curve theorem for twist mappings. In: Smooth Ergodic Theory and Its Applications. Proc. Sympos. Pure Math., vol. 69 (Seattle, 1999), pp. 733–746. Am. Math. Soc., Providence (2001) Google Scholar
  28. 28.
    Jungreis, I.: A method for proving that monotone twist maps have no invariant circles. Ergod. Theory Dyn. Syst. 11, 79 (1991) CrossRefMathSciNetGoogle Scholar
  29. 29.
    Stark, J.: An exhaustive criterion for the nonexistence of invariant circles for area-preserving twist maps. Commun. Math. Phys. 117, 177 (1988) zbMATHCrossRefADSGoogle Scholar
  30. 30.
    MacKay, R.S., Meiss, J.D., Stark, J.: Converse KAM theory for symplectic twist maps. Nonlinearity 2, 555 (1989) zbMATHCrossRefMathSciNetADSGoogle Scholar
  31. 31.
    Kadanoff, L.: Scaling laws for Ising models near tc. Physics 2, 263 (1966) Google Scholar
  32. 32.
    Amit, D.J.: Field Theory, the Renormalization Group, and Critical Phenomena. International Series in Pure and Applied Physics. McGraw-Hill International Book Co., New York (1978). ISBN 0-07-001575-9 Google Scholar
  33. 33.
    Kadanoff, L.P.: Scaling for a critical Kolmogorov-Arnol’d-Moser trajectory. Phys. Rev. Lett. 47, 1641 (1981) CrossRefMathSciNetADSGoogle Scholar
  34. 34.
    Shenker, S.J., Kadanoff, L.P.: Critical behavior of a KAM surface. I. Empirical results. J. Stat. Phys. 27, 631 (1982) CrossRefMathSciNetADSGoogle Scholar
  35. 35.
    MacKay, R.S.: A renormalisation approach to invariant circles in area-preserving maps. Physica D 7, 283 (1983), order in chaos (Los Alamos, NM, 1982) zbMATHCrossRefMathSciNetADSGoogle Scholar
  36. 36.
    Koch, H.: A renormalization group for Hamiltonians, with applications to KAM tori. Ergod. Theory Dyn. Syst. 19, 475 (1999) zbMATHCrossRefGoogle Scholar
  37. 37.
    Abad, J.J., Koch, H., Wittwer, P.: A renormalization group for Hamiltonians: numerical results. Nonlinearity 11, 1185 (1998) zbMATHCrossRefMathSciNetADSGoogle Scholar
  38. 38.
    Koch, H.: A renormalization group fixed point associated with the breakup of golden invariant tori. Discrete Contin. Dyn. Syst. 11, 881 (2004) zbMATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Koch, H.: Existence of critical invariant tori. Ergod. Theory Dyn. Syst. 28, 1879 (2008) zbMATHCrossRefGoogle Scholar
  40. 40.
    Arioli, G., Koch, H.: The critical renormalization fixed point for commuting pairs of area-preserving maps. Commun. Math. Phys. 295, 415 (2010) zbMATHCrossRefMathSciNetADSGoogle Scholar
  41. 41.
    Dyson, F.J.: An Ising ferromagnet with discontinuous long-range order. Commun. Math. Phys. 21, 269 (1971) CrossRefMathSciNetADSGoogle Scholar
  42. 42.
    Collet, P., Eckmann, J.-P.: A Renormalization Group Analysis of the Hierarchical Model in Statistical Mechanics. Lecture Notes in Physics, vol. 74. Springer, Berlin (1978) Google Scholar
  43. 43.
    de la Llave, R., Olvera, A., Petrov, N.P.: Universal scalings of universal scaling exponents. J. Phys. A 40, F427 (2007) zbMATHCrossRefADSGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsMcGill UniversityMontrealCanada
  2. 2.Institute for Computational Engineering and Sciences and Department of MathematicsUniversity of Texas at AustinAustinUSA

Personalised recommendations